Missouri, 2006

Damaging Winds in Missouri, September 16, 2006

September 16, 2006 · NWS EAX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 16, 1:43 PM CST, 9 hours earlier.

Area forecast discussion, Sep 16, 1:43 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SAT SEP 16 2006

.DISCUSSION...

19Z SURFACE ANALYSIS SHOWS A PRONOUNCED LOW LEVEL INSTABILITY AXIS
EXTENDING FROM CENTRAL OKLAHOMA...THROUGH EAST CENTRAL KS INTO SE
NEBRASKA. AIRMASS IN THIS REGION IS NOW CHARACTERIZED BY TEMPS IN
THE UPPER 80S TO LOWER 90S...AND DEWPOINTS IN THE UPPER
60S...RESULTING IN IMPRESSIVE MLCAPES BETWEEN 2000-3000 J/KG
HOWEVER...HARDLY A CLOUD IS TO BE FOUND. 18Z KTOP SPECIAL RELEASE
(THANKS GUYS) SHOWS THAT THE NOCTURNAL LOW LEVEL JET WHICH BROUGHT
ABUNDANT MOISTURE NORTHWARD OVERNIGHT...ALSO ADVECTED A STRONG
ELEVATED MIXED LAYER EASTWARD AFTER VEERING THIS MORNING. PRONOUNCED
CAPPING INVERSION...SITUATED BETWEEN 850-800MB WILL LIKELY KEEP THE
WARM SECTOR QUIET UNTIL FRONTOGENETIC FORCING AND LOW LEVEL
CONVERGENCE CAN LIFT OUT THE INVERSION.

THE NAM-WRF CONTINUES TO BE THE MODEL OF CHOICE...CONSISTENTLY
DEPICTING TWO DISTINCT AREAS FOR DEEP MOIST CONVECTION WHICH APPEAR
LIKELY BASED ON RECENT ANALYSIS OF SURFACE/UPPER AIR DATA AND
SATELLITE IMAGERY. DEEP SYNOPTIC SCALE LIFT ASSOCIATED WITH THE
PRIMARY SURFACE LOW COUPLED WITH UPPER LEVEL QC-FORCING ASSOCIATED
WITH INTENSE MID-UPPER JET STREAKS...WILL SUPPORT THE MORE NEAR TERM
THREAT FOR SEVERE WEATHER ACROSS THE DAKOTAS...NE NEB AND WRN IA.
PER LATEST ANALYSIS/SATELLITE TRENDS...THIS ACTIVITY IS NOW EXPECTED
TO REMAIN WELL TO OUR NORTH.

FURTHER SOUTH...EXPECT THAT SCATTERED CONVECTION WILL DEVELOP MUCH
IN THE SAME FASHION AS LAST EVENING WHEN BOUNDARY LAYER FORCING WAS
ACHIEVED ONLY WHEN THE WARM SECTOR FLOW BACKED SUFFICIENTLY AROUND
SUNSET. LOADED GUN SOUNDING REMAINS READY AND WAITING. WITH THE LOW
LEVEL CONVERGENCE AXIS STILL FAR TO THE WEST...A GREAT DEAL OF
UNCERTAINTY REMAINS AS TO THE INTENSITY OF CONVECTION ONCE IT
FINALLY GETS IN HERE. BULK SHEAR VECTORS ON THE ORDER OF 40-50 KNOTS
ARE PROGGED TO REMAIN LARGELY PARALLEL TO THE BOUNDARY (SSW TO
NNE)...SUGGESTING THAT A LINEAR FRONTAL BAND APPEARS MOST LIKELY.
GIVEN DIMINISHING AND INCREASINGLY ELEVATED INSTABILITY
OVERNIGHT...DAMAGING WIND THREAT WOULD APPEAR GREATEST OVER FAR NW
MO WHERE CONVECTION MAY ARRIVE PRIOR TO 06Z. ACTIVITY WILL LIKELY
REACH THE REMAINDER OF ERN KS/WRN MO BETWEEN 06 AND 12Z WITH ONLY A
MARGINAL THREAT OF SEVERE WEATHER.

PRECIPITATION CHANCES WILL STEADILY EXIT TO THE SOUTH/EAST
SUNDAY...WITH MUCH DRIER AIR AND PLEASANTLY COOL READINGS FILTERING
IN FROM THE NW BENEATH MID LEVEL DRY SLOT. MADE FEW CHANGES TO THE
SUNDAY-TUESDAY FORECAST AS AREA REMAINS UNDER THE INFLUENCE OF
SPRAWLING SURFACE RIDGE THAT WILL ENCOMPASS ALL OF THE PLAINS AND
THE MO RIVER VALLEY. THE ONLY LINGERING QUESTION THAT REMAINS
REGARDS THE PROXIMITY OF THE OCCLUSION/UPPER TROUGH MONDAY
NIGHT/TUESDAY AS IT CROSSES FROM THE UPPER MIDWEST INTO THE WESTERN
GREAT LAKES. THE TRANSITION FROM CYCLONIC TO ANTI-CYCLONIC LOW LEVEL
FLOW WILL CLOSE ENOUGH THAT AN EXPANSE OF STRATO-CU COULD ROTATE
INTO NRN MO ON TUESDAY. HAVE INCREASED CLOUD COVER ACCORDINGLY AND
KIRKSVILLE MAY NOT GET OUT OF THE 50S AS A RESULT.

BOOKBINDER

MAIN CONCERNS IN THE MID RANGE FORECAST REMAIN WITH TEMPERATURES AND
PRECIPITATION CHANCES FOR THE MIDDLE AND END OF NEXT WEEK.  OVER THE
PAST SEVERAL DAYS MODELS HAVE HAD A DIFFICULT TIME HANDLING A TROUGH
PUSHING INTO THE PACIFIC NORTHWEST ON TUESDAY...AS WELL AS AN E
PACIFIC LOW PROGGED TO MOVE TOWARD THE CALIFORNIA COAST DURING THE
SAME TIMEFRAME.  GFS HAS CONTINUED TO BE THE OUTLIER IN ITS VARYING
SOLUTIONS WITH THE TROUGH...KEEPING A VERY PROGRESSIVE NW FLOW
PATTERN WHILE MEANDERING THE AFOREMENTIONED LOW OFF THE WEST COAST.
THE 00Z/16 RUNS OF THE ECMWF/GEM AND 06Z/16 DGEX HAVE BEEN MUCH MORE
CONSISTENT WITH THESE FEATURES IN PAST MODEL RUNS...AND WILL BE THE
BASIS FOR THE MID-RANGE FORECAST.  ALL THREE MODELS INTENSIFY THE H5
RIDGE NEAR 150W...ALLOWING A 140KT JET TO CARVE OUT THE TROUGH
CLOSER TO THE WEST COAST.  THIS INTENSIFICATION WILL AID IN
ABSORBING THE WC LOW...WHILE AT THE SAME TIME SLOWING THE
PROGRESSION ACROSS THE CONUS AND CREATING A MORE NEGATIVELY TILTED
SYSTEM.

WITH THE ABOVE BEING STATED...DRY AND COOLER THAN NORMAL WEATHER
WILL PERSIST INTO THE MID PORTIONS OF NEXT WEEK.  THE SFC HIGH
INFLUENCING THE MIDWEST DURING EARLIER IN THE WEEK...WILL GRADUALLY
SHIFT EASTWARD...ALLOWING SOUTHERLY FLOW ALOFT TO RETURN BY
THURSDAY.  WHILE MOISTURE WILL BE SLOW TO HEAD BACK
NORTHWARD...STRONG WAA ALONG WITH WEAK WAVES SENT NEWD OUT OF THE H5
TROUGH...HAS LED ME TO INTRODUCE LOW CHANCE POPS OVER THE AREA FOR
FRIDAY AND FRIDAY NIGHT.  IT SHOULD BE NOTED THAT REGARDLESS OF
MODEL SOLUTIONS...THE POTENTIAL DOES EXIST FOR A RAINY STRETCH OF
WEATHER TOWARDS THE END OF NEXT WEEK.

DUX

&&

.PREV DISCUSSION...
/335 AM CDT SAT SEP 16 2006/
MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCE OVER THE NEXT 36
HOURS...AND TEMPERATURE CHANGES...WITH ABOVE NORMAL TODAY AND BELOW
NORMAL BY MONDAY.

UPPER PATTERN THROUGH THE WEEKEND WILL BE DOMINATED BY THE STRONG
TROUGH CURRENTLY LOCATED OVER WESTERN THIRD OF COUNTRY...WITH
SOUTHWEST FLOW AHEAD OF IT OVER THE CENTRAL AND NORTHERN PLAINS.
BETTER DIFFLUENCE WITH THIS TROUGH IS TO THE NORTH OF THE FORECAST
AREA...BUT EMBEDDED JET MAXES HAVE HELPED TO SET OFF THUNDERSTORMS
DURING THE OVERNIGHT IN NEBRASKA AND KANSAS. THUNDERSTORM COMPLEX
CURRENTLY IN KANSAS ASSOCIATED WITH A JET MAX THAT THE 200 MB
PROFILERS SHOW OVER KANSAS. 00Z MODELS DO NOT SEEM TO HANDLE THIS
FEATURE WELL. STORMS INITIALLY FIRED IN LOW LEVEL MOISTURE AXIS OVER
WEST CENTRAL KANSAS...AND HAVE BEEN GRADUALLY SHIFTING TO THE EAST
OF THIS AXIS AS THE STRONG LOW LEVEL JET VEERS SLIGHTLY. EXPECT
THESE STORMS TO WEAKEN AS THEY OUTRUN THE MOISTURE ADVECTION...BUT
MAY STILL SEE SOME STORMS IN A WEAKENED STATE...MAKE IT INTO
NORTHWEST PART OF FORECAST AREA BEFORE THEY DIE OUT.  WILL PUT
CHANCE POPS IN MY NORTHWEST THIRD OF FORECAST AREA TO COVER FOR THIS
CONVECTION THIS MORNING.

MORNING RAIN AND CLOUD DEBRIS MAY BE A FACTOR REGARDING
TEMPERATURES...WITH NORTHERN AREAS THE MOST LIKELY TO BE AFFECTED.
STILL STRENGTHENING WINDS DUE TO INCREASING PRESSURE GRADIENT AS
WESTERN TROUGH APPROACHES SHOULD HELP TO CLEAR OUT CLOUDS ENOUGH TO
ALLOW TEMPERATURES TO RECOVER RATHER QUICKLY THIS AFTERNOON.
SOUNDING DATA FROM THE NAM/WRF...SHOWS MOST LOCATIONS WILL BE MIXING
DOWN FROM AT LEAST 850 MB BY LATER THIS AFTERNOON...AND WITH 850
TEMPS EXPECTED TO BE IN THE 20 TO 22 DEGREE C RANGE...UPPER 80S TO
LOWER 90S STILL LOOK POSSIBLE. HOWEVER INCREASING LOW LEVEL MOISTURE
MAY TEMPER THIS WARM UP SLIGHTLY...SO WILL NOT RAISE TEMPERATURES
MUCH FROM PREVIOUS FORECASTS. EASTERN PART OF FORECAST AREA WHERE
SURFACE WINDS WILL LIKELY KEEP SOME SOUTHEASTERLY COMPONENT
TODAY...SHOULD STAY A BIT COOLER.

TONIGHT AND EARLY SUNDAY SHOULD BE THE MAIN SHOW FOR THE
REGION...WITH SURFACE FRONT EXPECTED TO BE IN THE NORTHWEST CORNER
OF FORECAST AREA BY LATE EVENING...AND RAPIDLY ADVANCING TO THE EAST
OVERNIGHT. LOOKING AT SEVERE PARAMETERS...BEST SHEAR AND CAPE WILL
BE OCCURRING AROUND 00Z IN EXTREME NORTHWEST PORTIONS OF FORECAST
AREA. WILL KEEP A MENTION OF LARGE HAIL AND DAMAGING WINDS IN THOSE
AREAS FOR THIS EVENING...WITH A MODERATE RISK ACROSS THIS REGION
FROM SPC.  AS EVENING PROGRESSES...AND SURFACE TEMPERATURES COOL A
BIT...WILL SEE CAPE VALUES DECREASE...BUT THERE WILL STILL BE THE
POTENTIAL OF STRONGER STORMS WITH THE FRONT EVEN IN THE LATE EVENING
HOURS...ESPECIALLY IF STORMS CAN ORGANIZE INTO A SQUALL LINE.

ONCE FRONT MOVES PAST SUNDAY MORNING...SHOULD SEE AN END TO THE RAIN
THREAT AS LARGE DRY WEDGE OF AIR EXPECTED TO BE WRAPPING INTO
OCCLUDED UPPER LOW OVER THE UPPER MIDWEST. NOT EXPECTING SUNDAY TO
BE THAT MUCH COOLER EVEN WITH COLD FRONT PASSAGE....AS WESTERLY
COMPONENT TO LOW LEVEL WINDS WILL PRODUCE ENOUGH DOWNSLOPE EFFECT TO
WARM AIR MASS. WILL BE WATCHING FOR LOW LEVEL STRATUS CURRENTLY OVER
MONTANA TO GET TAPPED BY THIS UPPER LOW...WHICH SHOULD HELP TO SWING
THESE CLOUDS SOUTH INTO MISSOURI FOR THE DAY ON MONDAY AS TRUE COLD
PUSH ARRIVES IN REGION. WITH CLOUDS AND COLD AIR ADVECTION...THINK
MONDAY WE WILL BE SEEING TEMPERATURES STAYING ON THE CHILLY
SIDE...ESPECIALLY IN THE NORTHERN HALF OF FORECAST AREA WHERE
THICKER CLOUD DECK WILL LIKELY RESIDE.

PC

&&

.AVIATION...

FOR THE 18Z TAFS...LITTLE IN THE WAY OF CLOUD COVER THIS AFTERNOON
ACROSS THE KS/MO BORDER REGION...WITH WINDS THE ONLY ISSUE FOR THE
ONGOING AIR SHOW DOWNTOWN. HAVE TRIMMED THE GUSTS BACK A BIT AS THE
STRONGER LOW LEVEL JET MAXIMUM REMAINS LOCATED FURTHER WEST ACROSS
KS...BUT 20-25 KNOT SURFACE WINDS WILL PERSIST THROUGH THE AFTERNOON
HOURS.

PARTIAL DECOUPLING THIS EVENING WILL HELP PROMOTE A STRENGTHENING
LOW LEVEL JET...AND HAVE INCREASED THE DEGREE OF WIND SHEAR EXPECTED
AFTER 03Z.

OTHERWISE...LATEST SURFACE ANALYSIS SHOWS THAT DEVELOPING COLD
FRONT/DRY LINE REMAIN WELL TO THE WEST AND A VOLATILE WEATHER
SITUATION IS SHAPING UP ACROSS NEBRASKA AND KANSAS FOR LATER THIS
AFTERNOON. CURRENT TIMING SUGGESTS THAT THUNDERSTORMS AND
ACCOMPANYING WIND SHIFT WILL MOVE INTO WRN MO BETWEEN 08 AND 11Z.
HAVE RETAINED TEMPO GROUP INDICATING POTENTIAL FOR STRONG SURFACE
WIND GUSTS. ISOLATED 50KT GUSTS MAY BE POSSIBLE IF THUNDERSTORMS CAN
REMAIN ORGANIZED...HOWEVER TIME OF DAY WOULD TYPICALLY SUGGEST THAT
STORMS WILL ARRIVE IN A WEAKENED STATE. MVFR VIS/CIGS IMPLIED WITH
STRONG THUNDERSTORMS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Sep 16, 4:30 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT SAT SEP 16 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ACROSS
CENTRAL NEBRASKA AND CENTRAL KANSAS...AS A STRONG LOW PRESSURE
SYSTEM MOVES INTO MINNESOTA. THE THUNDERSTORM ACTIVITY WILL BUILD
EAST INTO NORTHWEST MISSOURI LATER TONIGHT AS A COLD FRONT PRESSES
EAST THROUGH THE CENTRAL PLAINS.

AT THIS TIME...THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHWEST
CORNER OF MISSOURI AND NORTHEAST KANSAS BETWEEN 10 PM AND 2 AM...
AND THE REST OF NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE
35...BETWEEN 2 AND 6 AM.  THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE ACROSS EXTREME NORTHWEST MISSOURI WHERE THE ATMOSPHERE WILL
STILL BE SUFFICIENTLY UNSTABLE THROUGH MIDNIGHT. DUE TO STRONG
VERTICAL WIND SPEED SHEAR...THE PRIMARY SEVERE WEATHER THREAT WILL
BE DAMAGING WIND GUSTS. AFTER MIDNIGHT...THE INSTABILITY IS
EXPECTED TO GRADUALLY DIMINISH...CAUSING STORMS TO SLOWLY WEAKEN AS
THEY MOVE EAST TO A BETHANY TO KANSAS CITY LINE BY 5 AM. AT THIS
TIME...THE RISK OF SEVERE THUNDERSTORMS EXISTS GENERALLY ALONG AND
NORTHWEST OF A LINE FROM HARRISONVILLE TO CHILLICOTHE TO
UNIONVILLE...WITH THE GREATEST THREAT NORTHWEST OF A ST. JOSEPH TO
BETHANY LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL LIKELY BE ONGOING EARLY SUNDAY MORNING...AND
EXIT NORTHEAST AND CENTRAL MISSOURI BY MIDDAY. SEVERE WEATHER  IS
PRESENTLY NOT ANTICIPATED.

A SERIES OF STORM SYSTEMS WILL AFFECT THE AREA WEDNESDAY NIGHT
THROUGH FRIDAY. AT THIS TIME...THERE IS ONLY A SLIGHT CHANCE  OF
THUNDERSTORMS WITH THE FRIDAY SYSTEM...AND A MORE SOUTHERN  STORM
TRACK WOULD FURTHER LIMIT ANY STORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO THE EARLY
MORNING HOURS...GENERALLY NORTHWEST OF A HARRISONVILLE TO
CHILLICOTHE TO UNIONVILLE.

DB

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
September 16, 10:43 PM CST
Where
Atchison County, Watson
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -95.633

Railroad car full of soybeans derailed from the wind.

Thunderstorm Wind, Atchison

When
September 16, 11:00 PM CST
Where
Atchison County, 3 mi E of Watson
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -95.583

Several trees downed with one large tree blocking lanes near the intersection of Highways 275 and B.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534775, 5534776.